Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contact us Login 
  • Users Online:71
  • Home
  • Print this page
  • Email this page


 
 Table of Contents  
CASE REPORT
Year : 2016  |  Volume : 4  |  Issue : 2  |  Page : 258-260

Cetirizine-Induced atrial fibrillation


1 Department of Cardiology, Dr. Siyami Ersek Thoracic and Cardiovascular Surgery Center, Istanbul, Turkey
2 Department of Physical Medicine and Rehabilitation, Istanbul Medeniyet University Goztepe Training and Research Hospital, Istanbul, Turkey
3 Department of Internal Medicine, Rize Findikli Goiter Research Center, Rize, Turkey
4 Department of Cardiology, Sakarya University Faculty of Medicine, Sakarya, Turkey

Date of Web Publication20-Dec-2016

Correspondence Address:
Altuğ Osken
Cardiology Clinic, Dr. Siyami Ersek Thoracic and Cardiovascular Surgery Center, Tibbiye Cad., 13, Haydarpasa, Kadikoy, Istanbul 34846
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2321-4848.196192

Rights and Permissions
  Abstract 

Atrial fibrillation (AF) is the most common observed arrhythmia in clinical practice. In the literature, AF events associated with drug induction are available. Cetirizine is a second-generation histamine antagonist used in the treatment of allergies, angioedema, and urticaria. We wish to present an atypical case who took cetirizine medication for relieving symptoms of upper tract respiratory system infection, experienced rapid ventricular response AF and treated successfully. To best of our knowledge, this is the first case of cetirizine-induced AF.

Keywords: Arrhythmia, atrial fibrillation, cetirizine


How to cite this article:
Osken A, Zehir R, Ösken S, Yaylacı S, Aydın E, Şahinkuş S, Can Y. Cetirizine-Induced atrial fibrillation. Arch Med Health Sci 2016;4:258-60

How to cite this URL:
Osken A, Zehir R, Ösken S, Yaylacı S, Aydın E, Şahinkuş S, Can Y. Cetirizine-Induced atrial fibrillation. Arch Med Health Sci [serial online] 2016 [cited 2017 Mar 23];4:258-60. Available from: http://www.amhsjournal.org/text.asp?2016/4/2/258/196192


  Introduction Top


Atrial fibrillation (AF) is the most common observed arrhythmia in clinical practice. AF significantly increases the risk of thromboembolic ischemic stroke, and it results in affecting hemodynamic impairment.[1] Although AF is often associated with structural heart disease and other co-occurring chronic conditions, it can also occur without an identified cause (lone AF). In the literature, AF events associated with drug induction are available. For these drugs, arguments have been made on the mechanisms which can lead to AF and some drugs have been put into the riskier class.[2] Antihistamine drugs are one of them. Cetirizine is a second-generation antihistamine used in the treatment of allergies, angioedema, and urticaria. To best of our knowledge, this is the first case of cetirizine-induced AF.


  Case Report Top


A 26-year-old male patient presented to the emergency department with sudden onset of palpitations. He had admitted to the family physician with complaints of a runny nose and cough for 2 days, and he had been prescribed 10 mg of cetirizine once a day. After 1 h of the first usage of cetirizine, he suddenly felt increasing of heart rate and admitted to our hospital. His electrocardiography (ECG) revealed AF with rapid ventricular response [Figure 1]. The patient had no history of structural heart disease and had no history of substance or drug abuse. No other medications or supplements were started within 2 months. The initial physical examination was unremarkable. A chest radiograph was normal and transthoracic echocardiography revealed normal systolic and diastolic function, normal heart chambers. Whole laboratory tests were normal. First, metoprolol therapy was applied for rate control, but at 12-h follow-up, effective rate and rhythm control could not be achieved. Therefore, 600 mg propafenone was administered to the patient orally and after 2 h at track restoration of sinus rhythm was observed [Figure 2].
Figure 1: Admission electrocardiography consistent with rapid ventricular response atrial fibrillation

Click here to view
Figure 2: Control electrocardiography after restoration of sinus rhytm

Click here to view



  Discussion Top


There are many different pathways for the onset of AF. From different categories of drugs are thought to be associated with the development of AF by the way of different mechanisms. Almost all drug-induced AF is reported to have the following main mechanisms: Adrenergic or vagal stimulation, a direct effect on atrial electrophysiological properties (increasing atrial ectopic activity, slowing atrial conduction velocity and/or shortening atrial potential duration and refractoriness), coronary vasoconstriction or thrombosis, direct cardiotoxicity (including hypertrophy, fibrosis, heart failure, abnormalities in Ca2 handling, myocarditis, pericarditis) and local electrolyte disturbances.[3],[4] AF is often seen in elderly patients; therefore, a detailed cardiac evaluation should be performed to confirm the diagnosis of AF associated with the drug. If we look at our case, our patient was a young 26-year-old man, and there is no known history of cardiac disease, drug or alcohol usage. We did not find any abnormalities in laboratory parameters and cardiac imaging modalities that could lead to the development of AF. He took cetirizine treatment to suppress the symptoms of upper respiratory tract infections. Typically, in drug-induced AF, there is a direct time relationship between the administration of the drug and the onset of AF. In 95% of patients after oral administration of 10 mg cetirizine, it has been showed that the highest blood levels achieved 60 min later. Our patient was admitted to the emergency department with complaints of palpitations exactly 1 h after taking the drug, and AF was documented on emergency ECG. We could not measure plasma concentration of cetirizine due to the lack of laboratory facilities. Presented in the literature reviews, it is known that antihistamine drugs can lead to ventricular tachyarrhythmias with adrenergic stimulation; whereas these drugs have not been the high-risk range for the development of AF.

Cetirizine is a selective H1 receptor antagonist. Anticholinergic effects of this drug along with sympathetic stimulation can increase excitability and atrioventricular node transition by eliminating the effects of the vagus. As a result, the use of this drug may increase the number of premature atrial beats and facilitate the development of AF. Therefore, the several studies showing that the risk of QT prolongation and arrhythmias is lower with cetirizine compared to other anti-H1 medications. Hekkala et al. assessed the use of cetirizine in patients with inherited Type 1 and Type 2 long QT syndrome. They did not observe prolonged QT intervals, neither during rest nor after physical exertion, having administered a therapeutic dose of 10 mg to the patients or 50 mg doses to the healthy volunteers.[5] Hydroxyzine, a compound from which cetirizine is derived, does not appear to induce ventricular arrhythmias, though T-wave changes have been reported, associated with high doses of this drug. Its metabolite, cetirizine, is fundamentally eliminated through the kidneys, with scant liver metabolization. Cetirizine does not block the Kv11.1 potassium channel even at high concentrations in different models and circumstances. The drug has only rarely been associated with cardiac adverse effects.[6]

We could not find any publication on our detailed screening that leads to atrial tachyarrhythmias. From this perspective, we think this is the first case report in the literature.


  Conclusion Top


Cetirizine is a potent antihistamine drug which commonly used in routine clinical practice, although it is known to be safe, use of antihistaminic drugs should be kept in mind in the absence of well-known causes that may lead to arrhythmias. These therapies must be individualized and avoid unnecessary usage.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Wolf PA, Abbott RD, Kannel WB. Atrial fibrillation as an independent risk factor for stroke: The Framingham study. Stroke 1991;22:983-8.  Back to cited text no. 1
    
2.
van der Hooft CS, Heeringa J, van Herpen G, Kors JA, Kingma JH, Stricker BH. Drug-induced atrial fibrillation. J Am Coll Cardiol 2004;44:2117-24.  Back to cited text no. 2
    
3.
Jung F, DiMarco JP. Treatment strategies for atrial fibrillation. Am J Med 1998;104:272-86.  Back to cited text no. 3
    
4.
Tamargo J, Caballero R, Delpón E. Drug-induced atrial fibrillation. Expert Opin Drug Saf 2012;11:615-34.  Back to cited text no. 4
    
5.
Hekkala AM, Swan H, Väänänen H, Viitasalo M, Toivonen L. The effect of antihistamine cetirizine on ventricular repolarization in congenital long QT syndrome. J Cardiovasc Electrophysiol 2007;18:691-5.  Back to cited text no. 5
    
6.
Dávila I, Sastre J, Bartra J, del Cuvillo A, Jáuregui I, Montoro J, et al. Effect of H1 antihistamines upon the cardiovascular system. J Investig Allergol Clin Immunol 2006;16 Suppl 1:13-23.  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
Conclusion
References
Article Figures

 Article Access Statistics
    Viewed319    
    Printed0    
    Emailed0    
    PDF Downloaded20    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]